Journal of ISSN: 2373-4396JCCR

Cardiology & Current Research
Case Report
Volume 6 Issue 4 - 2016
Atrial Fibrillation and Unresponsiveness with Muscadol - A Case Report
Ayesha Parveen*, Waleed Awad Salem, Abeer Kaled, Robert J Hoffman and Rawan Salameh
Department of Emergency Medicine, Hamad Medical Corporation, Qatar
Received: September 20, 2016 | Published: September 26, 2016
*Corresponding author: Ayesha Parveen, Department of Emergency Medicine, Hamad Medical Corporation, Doha, Qatar, Email:
Citation: Parveen A, Salem WA, Kaled A, Hoffman RJ, Salameh R (2016) Atrial Fibrillation and Unresponsiveness with Muscadol - A Case Report. J Cardiol Curr Res 6(4): 00216. DOI: 10.15406/jccr.2016.06.00216

Introduction

Muscadol is a combination medication containing paracetamol 450 mg and orphenadrine citrate 35 mg used in the treatment of muscle spasms. The Paracetamol component is intended to provide analgesia, and the orphenadrine is an anticholinergic muscle relaxant. The adverse effects of paracetamol as well as orphenadrine individually are well described. Here we describe an uncommon adverse event- atrial fibrillation with unresponsiveness occurring in association with initiation of Muscadol treatment for osteoporosis.

Case Description

An 89 year old woman with no previous comorbidities other than osteoporosis was brought to our ED by ambulance after she was found unresponsive for about 30 minutes at home. There was no witnessed seizures or abnormal movements. Her physical examination included: GCS 15, T 37°C, HR 130-140/minute, BP 120/ 80mmHg, RR 16/minute, and pOx 99% on room air. Her cranial nerves were normal, pupils 6 mm and reactive, mucous membranes moist, bowel sounds present, and dry skin. Her 12-lead ECG demonstrated atrial fibrillation (which was a new finding compared to her old ECG). The patient was subsequently evaluated as a case of TIA secondary to atrial fibrillation. Her lab assays including complete blood count, electrolytes, renal function test were normal. Noncontrast brain CT revealed nothing indicating ischemia or hemorrhage. Upon reviewing her medication profile it was found that the patient was recently started on Muscadol (paracetamol 450mg/orphenadrine 35mg) for osteoporosis 7 days prior to the event. Consultations to cardiology and neurology service were obtained, and these included additional investigations of echocardiogram, the result of which was normal. At 4 hours after presentation, the patient was treated with Metoprolol 25mg orally and no further doses of muscadol were given. In 72hrs the patient reverted back to sinus rhythm, and she was discharged from the hospital.

Discussion

The physiologic mechanism for orphenadrine to cause atrial fibrillation is uncertain, but action as an anticholinergic agent is a possible explanation. A recent study of 484 people taking orphenadrine found atrial fibrillation in 12 of them (2.48%). Of these 100% of them were female and 85.71% were >60 years. Although many conditions and medications can cause atrial fibrillation, Muscadol or any drug containing orphenadrine should be used with the understanding that atrial fibrillation is a recognized adverse event. In General drugs that increase or decrease adrenergic or vagal activity, such as sympathicomimetics, parasympathicomimetics, and their inhibitors, may be able to cause AF, especially in susceptible patients with a history of cardiovascular disease (disease is the substrate, drug is the trigger), but also in “healthy” patients. These drugs represent a substantial part of cardiovascular, respiratory, and central nervous system medications [1-5]. Check Table for some of the examples

Drug Class

Representative Drugs

Anti-inflammatory drugs

NSAIDs

High dose

Methylprednisolone

Anti-convulsions drugs

Lacosemide

Dopamine agonist

Apomorphine

Cholinergic

Donepezil

Antipsychotics

Olanzapine

Antidepressants

Fluoxetine

Xanthine

Aminophylline

Miscellaneous

Nicotine

** Note: This list is not conclusive just examples.

Conclusion

The risk of orphenadrine-associated atrial fibrillation is greatest in elderly females above 60 years of age. In our case, the atrial fibrillation was easily reversed by cessation of the drug and use of a beta blocker

References

  1. Wolf PA, Abbott RD, Kannel WB (1991) Atrial fibrillation as an independent risk factor for stroke: the Framingham study. Stroke 22(8): 983-988.
  2. Chugh SS, Blackshear JL, Shen WK, Hammill SC, Gersh BJ (2001) Epidemiology and natural history of atrial fibrillation: clinical implications. J Am Coll Cardiol 37(2): 371-378.
  3. Gupta AK, Maheshwari A, Tresch DD, Thakur RK (2002) Cardiac arrhythmias in the elderly. Cardiac Electrophysiol Rev 6(1-2): 120-128.
  4. MacMahon JR (1974) Letter: Atrial fibrillation and sympathomimetics. J Pediatr 84(4): 613.
  5. Van der Hooft CS, Heeringa J, van Herpen G, Kors JA, Kingma JH, et al. (2004) Drug-Induced Atrial Fibrillation. J Am Coll Cardiol 44(11): 2117-2124.
© 2014-2016 MedCrave Group, All rights reserved. No part of this content may be reproduced or transmitted in any form or by any means as per the standard guidelines of fair use.
Creative Commons License Open Access by MedCrave Group is licensed under a Creative Commons Attribution 4.0 International License.
Based on a work at http://medcraveonline.com
Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version | Opera |Privacy Policy